Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 115, NWS Goodland, KS

June 13, 2001Graham County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 13, 2001, 10:24 PM CDT for Graham County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 2001, 10:24 PM CDT (03:24 UTC)
Expired
Jun 13, 2001, 11:00 PM CDT
In force
36 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Graham County, KS

The radar

The Goodland radar (KGLD), 156 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 6:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 901 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
901 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
2625 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
325 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

384 
WUUS53 KGLD 140324
SVRGLD
KSC065-140400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1024 PM CDT WED JUN 13 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN GRAHAM COUNTY IN NORTHWEST KANSAS

* UNTIL 1100 PM CDT

* AT 1024 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES SOUTH OF BOGUE...OR ABOUT 13 MILES
  NORTHEAST OF WAKEENEY...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BOGUE AT 1040 PM CDT
  NICODEMUS AT 1045 PM CDT

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

$$

LAT...LON 3919 9991 3909 9972 3944 9934 3958 9957

BULLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:24 PM CDT, 7 hours earlier.

Area forecast discussion, Jun 13, 3:24 PM CDT, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
224 PM MDT WED JUN 13 2001

FORECAST CHALLENGES ARE AREAS OF SVR TONIGHT AND CHANCES OF POPS
TOMORROW.

MODELS AREA ALL HAVING DIFFERING PROBLEM AREAS IN INITIALIZATION AND
TRACKING OF FEATURES OUT TO 18Z. THE AVN IS DOING A SLIGHTLY BETTER
JOB TRACKING VORT FEATURES IN THE WEST...WHILE THE ETA IS HANDLING
BL MOISTURE MUCH BETTER WITH THE NGM A CLOSE SECOND. THE ETA IS
CLOSE WITH POSITION OF SFC LOW IN SE CO...BUT IS TOO DEEP. WITH
MOISTURE BEING THE MORE IMPORTANT FACTOR IN THIS SCENARIO...WILL GO
MORE HEAVILY TOWARDS THE ETA FOR THIS PACKAGE.

TONIGHT CONVECTION FIRES UP ALONG STALLED COLD FRONT DRAPED ALONG
EASTERN EDGE OF CWA. BEST CAPE LIES ALONG AND EAST OF THIS
BOUNDARY...WITH GOOD 0-6KM SHEAR OF GREATER THAN 80KTS. INSTABILITY
DROPS OFF SHARPLY BEHIND...SO WILL KEEP MENTION OF POSSIBLE SVR
CONFINED TO THIS AREA. VERY GOOD DYNAMICS EXIST BEHIND FRONT WITH
UPGLIDE AND H7 OMEGA VALUES IN EXCESS OF 20. HOWEVER...BIGGEST
CONCERN WILL BE CONVECTIVE INTERCEPTION...SO WILL NOT GO ABOVE
GUIDANCE ON POPS. STRONG BL WINDS OF 30 KTS ENTER BEHIND SW PASSAGE.
WITH NIGHT TIMING OF WINDS...WILL NOT GO WITH A WIND ADVISORY. AREA
IS GRAZED BY LEFT FRONT OF 100KT JET TOMORROW MORNING...SO EVEN
WITH MOSTLY DOWNSLOPE WINDS WILL KEEP SLIGHT TO CHANCE POPS.

WEAK RIDGE BUILD INTO AREA BY FRIDAY....AND WITH SW WINDS WILL GO
SLIGHTLY ABOVE ETA AND AVN H7 SUPPORTED TEMPS...WHICH ARE A LITTLE
BELOW FWC TEMPS.

IN THE EXTENDED... MODELS IN ROUGH AGREEMENT WITH MAJOR
FEATURES...WITH SOME MINOR DIFFERENCES. THE ECMWF IS MORE AMPLIFIED
WITH RIDGE OVER ROCKIES AND LOW IN THE ATLANTIC THAN THE MRF. THE
ECMWF IS MUCH TOO COOL UNDER THIS MORE AMPLIFIED RIDGE POSITION THAN
WOULD BE INDICATED. WILL TREND TOWARDS THE MRF FOR THIS REASON. AS
THERE IS LOW CONFIDENCE IN SW TIMING IN THIS NEARLY ZONAL FLOW WILL
KEEP A CHANCE OF THUNDERSTORMS FOR LATTER HALF OF THE EXTENDED.

.GLD...NONE.

SVEN

In the hours before

Local storm report, Jun 13, 8:35 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
735 PM MDT WED JUN 13 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0657 PM    COLBY                     KS   WIND DAMAGE
06/13/01   THOMAS                         REPORTED BY HAM RADIO
                                          OPERATOR.  NUMEROUS
                                          TREES DOWN RANGING FROM
                                          10 TO 20 INCHES IN
                                          DIAMETER. ALSO,
                                          NUMEROUS POWER POLES
                                          AND TRANSFORMERS DOWN.

0718 PM    ATWOOD                    KS   .75 INCH HAIL
06/13/01   RAWLINS                        REPORTED BY STORM
                                          SPOTTER. HAIL
                                          COMPLETELY COVERING THE
                                          GROUND.
Local storm report, Jun 13, 8:54 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
754 PM MDT WED JUN 13 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    3 E ACHILLES              KS   60 MPH TSTM GUST
06/13/01   RAWLINS                        REPORTED BY STORM
                                          SPOTTER. 6 TO 7 INCH
                                          DIAMETER TREE LIMBS DOWN.

0752 PM    6 S MC COOK               NE   .75 INCH HAIL
06/13/01   RED WILLOW

0752 PM    6 S MC COOK               NE   65 MPH TSTM GUST
06/13/01   RED WILLOW                     REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 13, 9:04 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
804 PM MDT WED JUN 13 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    5 N COLBY                 KS   WIND DAMAGE
06/13/01   THOMAS                         REPORTED BY HAM RADIO
                                          OPERATOR. TWO BUILDINGS
                                          DESTORYED.

0725 PM    5 W OBERLIN               KS   60 MPH TSTM GUST
06/13/01   DECATUR                        REPORTED BY STORM
                                          SPOTTER.

0740 PM    4 NE OBERLIN              KS   1 INCH HAIL
06/13/01   DECATUR                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 13, 9:25 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
825 PM MDT WED JUN 13 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    4 ENE NORTON              KS   WIND DAMAGE
06/13/01   NORTON                         REPORTED BY STORM
                                          SPOTTER. WINDOWS BROKEN
                                          AND 10 TO 12 INCH
                                          DIAMETER TREES DOWN.

0730 PM    5 WNW OBERLIN             KS   .88 INCH HAIL
06/13/01   DECATUR                        REPORTED BY STORM
                                          SPOTTER.

0805 PM    14 N NORCATUR             KS   .88 INCH HAIL
06/13/01   DECATUR                        REPORTED BY STORM
                                          SPOTTER.

0805 PM    NORTON                    KS   1.75 INCH HAIL
06/13/01   NORTON                         REPORTED BY STORM
                                          SPOTTER. ALSO...60 MPH
                                          THUNDERSTORM WIND GUST
                                          WAS REPORTED.

0806 PM    NORTON                    KS   60 MPH TSTM GUST
06/13/01   NORTON                         REPORTED BY STORM
                                          SPOTTER.

0810 PM    14 N NORCATUR             KS   1.25 INCH HAIL
06/13/01   DECATUR                  I      REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Jun 13, 9:39 PM CDT, 45 minutes before
COZ091-092-140300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
839 PM MDT WED JUN 13 2001

...THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR EAST
CENTRAL COLORADO HAS BEEN CANCELLED...

SEVERE THUNDERSTORMS ARE NO LONGER EXPECTED IN EAST CENTRAL
COLORADO. THEREFORE...THE SEVERE THUNDERSTORM WATCH THAT WAS IN
EFFECT UNTIL 11 PM MDT FOR KIT CARSON AND CHEYENNE COUNTIES HAS
BEEN CANCELLED. HOWEVER...SCATTERED THUNDERSTORMS CAN STILL BE
EXPECTED THROUGH THE NIGHT.

BULLER
Local storm report, Jun 13, 9:45 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
845 PM MDT WED JUN 13 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
U
0715 PM    6 SE ATWOOD               KS   WIND DAMAGE
06/13/01   RAWLINS                        REPORTED BY STORM
                                          SPOTTER. GIN BIN
                                          DESTORYED.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:26 PM CDTSevere Thunderstorm WarningGLDRawlins64 min
Jun 13, 7:49 PM CDTSevere Thunderstorm WarningGLDThomas41 min
Jun 13, 8:09 PM CDTTornado WarningGLDRawlins51 min
Jun 13, 8:32 PM CDTTornado WarningGLDDecatur43 min
Jun 13, 8:54 PM CDTSevere Thunderstorm WarningGLDNorton51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.